Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Birmingham, AL

February 24, 2007Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 24, 2007, 8:34 PM CST for Lamar County, Marion County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2007, 8:34 PM CST (02:34 UTC)
Expired
Feb 24, 2007, 9:15 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 9:08 PM CSTTSTM WND DMG3 W Hackleburg, ALTREE BLOWN DOWN ON A HOUSE WEST OF HACKLEBURG.
Feb 24, 9:10 PM CSTTSTM WND DMGHamilton, ALA DEAD TREE WAS BLOWN INTO A PASSING CARS WINDOW. LOCATED ON MILITARY STREET AND COUNTY HIGHWAY 42. NO INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:52 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250235
SVRBMX
ALC075-093-250315-
/O.NEW.KBMX.SV.W.0033.070225T0234Z-070225T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CST SAT FEB 24 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HAMILTON
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 915 PM CST

* AT 834 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES WEST OF BEXAR TO 19 MILES SOUTHWEST OF BEXAR TO 20
  MILES WEST OF SULLIGENT...OR ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF AMORY TO AMORY...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SULLIGENT AND BEXAR BY 855 PM CST
  HAMILTON BY 905 PM CST
  GUIN BY 910 PM CST
  HACKLEBURG BY 915 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3432 8817 3432 8808 3432 8807 3432 8777
      3425 8771 3423 8774 3404 8773 3378 8824
      3396 8822

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 250254
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
854 PM CST SAT FEB 24 2007

ALC075-093-250315-
/O.CON.KBMX.SV.W.0033.000000T0000Z-070225T0315Z/
LAMAR AL-MARION AL-
854 PM CST SAT FEB 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR MARION AND NORTHERN LAMAR COUNTIES...

AT 854 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BEXAR TO DETROIT...OR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF HAMILTON TO 9 MILES WEST OF HAMILTON TO 14 MILES
SOUTHWEST OF HAMILTON...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BEAVERTON AND WESTON BY 900 PM CST
  HAMILTON BY 905 PM CST
  GUIN AND HACKLEBURG BY 910 PM CST
  BEAR CREEK AND 6 MILES WEST OF WHITEHOUSE BY 915 PM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST SUNDAY MORNING FOR
ALABAMA.

LAT...LON 3432 8817 3432 8808 3432 8807 3432 8777
      3425 8771 3423 8774 3404 8773 3378 8824
      3396 8822

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:45 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 24, 6:45 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST SAT FEB 24 2007

.UPDATE...MESOSCALE UPDATE.

ALL EYES HERE FOCUSED ON DEWPOINTS. SEEING SURGE OF MOISTURE COMING
UP INTO CENTRAL MS NOW. EXPECTING MOISTURE TONGUE TO SLIDE
EASTWARD...MAYBE NOT AS FAR NORTH...AS ENTIRE UPPER SYSTEM BEGINS TO
LIFT. OF COURSE ALL OTHER DYNAMICS WILL BE IN PLAY. JUST TO SPOUT
SOME EYE POPPING EXPECTED NUMBERS...800+ 0-3 KM HELICITY VALUES...
4 TO 5 0-3 KM EHI...50 KT WINDS AT AROUND 1500 FT. OVERALL THE
QUESTION REMAINS HOW FAR NORTH AND EAST WILL WE BE CAPPED? THE NEXT
QUESTION WILL BE...IS THERE ENOUGH FRONTAL FORCING TO OVERCOME THE
CAP? (MORE THAN LIKELY) THERE IS NO DOUBT THAT EVERYTHING ON THE
SCOPE TONIGHT WILL BE SPINNING. THAT DRAWS THE QUESTION...WITH
DEWPOINTS IN MIND...SURFACE BASED VS. ELEVATED. THAT WILL BE HARD TO
DISCERN TONIGHT. ANOTHER QUESTION IS...WILL THERE BE TOO MUCH SHEAR
ALOFT TO LOP-OFF TOPS...LIMITING GROWTH AND TORNADO THREAT?
(POSSIBLY) EVEN IF...DAMAGING STRAIGHT-LINE WINDS ARE STILL ON THE
TABLE. SOUNDS LIKE I HAVE MORE QUESTIONS THAN ANSWERS. TIMING STILL
LOOKS GOOD ON THE LINE. THIS BROKEN SQUALL LINE SHOULD SHOOT ON
THROUGH. THINGS TO LOOK FOR...ESPECIALLY THE FURTHER SOUTH YOU
GO...ARE TRAINING SUPERCELLS. IF THE NORTHERN PORTION LINE LAYS OVER
(SW/NE ORIENTATION) AREAS COULD SEE A COUPLE OF ROUNDS IN A SHORT
TIME.

OUTSIDE THE SEVERE THREAT...WINDS WILL BE GUSTY TONIGHT WITH COMMON
30 TO 40 MPH GUSTS ACROSS THE AREA. THIS ALONE WILL TOSS AROUND
LIGHT OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...ETC.. SOME WEAKENED
TREES MAY ALSO SUCCUMB TO STRONGER GUSTS.

JONES/90

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

STRONG PRESSURE GRADIENT PRODUCING GUSTY CONDITIONS AT ALL TERMINALS
THIS AFTERNOON AND THIS TREND WILL CONTINUE THROUGH MUCH OF THE NEXT
24 HOURS. SOUTHEASTERLY WINDS FROM 10-15KTS WITH GUSTS TO 25 KTS.
HIGHEST WINDS EXPECTED NEAR A COLD FRONT COMING THROUGH THE AREA
OVERNIGHT. WINDS VEERING AND INCREASING TO AROUND 15 KTS GUSTS TO
25-40KTS TCL/BHM/EET/MGM 07-10Z AND ANB/TOI 08-11Z. VCTS THUNDER
INSTALLED AHEAD OF THE MAIN CONVECTIVE AREA WITH THUNDER AT
TERMINALS FOR ONLY A FEW HOUR WINDOW. FROM 01-07Z...WINDS FROM
2000-4000 FT MAY REACH 60+ KTS. CEILINGS WILL BE VFR UNTIL
CONVECTIVE BAND APPROACHES...THEN DROP TO MVFR...ADDED TEMPO IFR
IMMEDIATELY BEHIND THE CONVECTIVE LINE FOR A FEW HOURS...THEN SKIES
CLEAR. WINDS VEER EVEN MORE TO AROUND 240 10G22 AFTER 14-16Z.

75/LINHARES

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALL ZONES THROUGH 6 AM SUNDAY MORNING.

&&
Hazardous weather outlook, Feb 24, 4:40 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CST SAT FEB 24 2007

ALZ011>015-017>050-251209-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
ALABAMA TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH
AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 BETWEEN 6 PM
AND 8 PM...AFFECTING ALL AREAS WEST OF INTERSTATE 65 BETWEEN 9 PM
AND 3 AM...WHILE AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED AFTER
MIDNIGHT.

THOUGH THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS
ASSOCIATED WITH AN ADVANCING BROKEN SQUALL LINE...THERE IS ALSO A
THREAT OF TORNADOES WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY
WEST OF INTERSTATE 65.

THE KEY FACTOR IN DETERMINING THE POTENTIAL SEVERITY OF THE STORMS
WILL BE THE EXTENT OF THE RETURN OF LOW LEVEL MOISTURE AHEAD OF THE
STORMS. MOISTURE CONTINUES TO BE RATHER LIMITED SATURDAY AFTERNOON
...BUT STRONG SOUTHEAST WINDS WILL BRING AN INCREASE IN LOW
LEVEL MOISTURE THROUGH THE AFTERNOON AND EVENING. IF THE AMOUNT OF
MOISTURE INCREASES WITH SURFACE DEWPOINT TEMPERATURES OF 60
DEGREES OR HIGHER...THEN THE THREAT OF SEVERE STORMS...INCLUDING
TORNADOES...WILL ALSO INCREASE. IF THE MOISTURE RETURN IS
LIMITED...THEN THE THREAT OF WIDESPREAD TORNADOES WOULD
DECREASE.

PLEASE PAY PARTICULAR ATTENTION TO THE TIMING AND AREA OF GREATEST
RISK AS UPDATES ARE ISSUED.

IN ADDITION TO THE THUNDERSTORM THREAT...A WIND ADVISORY IS IN
EFFECT TONIGHT THROUGH 6 AM SUNDAY FOR SUSTAINED SURFACE WINDS OF 20
TO 25 MPH WITH WIND GUSTS AT 30 MPH OR MORE AT TIMES. THESE HIGH
WINDS MAY BREAK TREE LIMBS...THROW ABOUT LIGHT OBJECTS AND CAUSE
TRAVEL PROBLEMS ON EAST-WEST ORIENTED ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING. AT
THIS TIME...THERE IS A LINGERING RISK FOR SEVERE THUNDERSTORMS FOR
LOCATIONS IN FAR EASTERN AND SOUTHEASTERN CENTRAL ALABAMA. DAMAGING
WIND GUSTS WILL REMAIN THE PRIMARY THREAT...BUT ISOLATED TORNADOES
ARE STILL POSSIBLE. AS MENTIONED ABOVE...THE AMOUNT OF AVAILABLE
MOISTURE AND SUBSEQUENT INSTABILITY WILL BE KEY FACTORS IN
DETERMINING THE STRENGTH OF THE LINE OF THUNDERSTORMS OVERNIGHT AND
INTO SUNDAY MORNING.

BEHIND THE LINE OF THUNDERSTORMS...SOUTHWEST WINDS WILL INCREASE
SUNDAY MORNING WITH GUSTS NEAR OR ABOVE 30 MPH.  A WIND ADVISORY
WILL LIKELY BE ISSUED DURING THE DAY ON SUNDAY.

ANOTHER STORM IS EXPECTED TO APPROACH CENTRAL ALABAMA THURSDAY AND
THURSDAY NIGHT...BRINGING THE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS.  AT THIS POINT IT IS TOO EARLY TO DETERMINE THE
SPECIFIC THREAT OF SEVERE WEATHER...BUT THERE IS AT LEAST THE
POSSIBILITY OF A FEW STRONG STORMS.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED SATURDAY NIGHT INTO SUNDAY MORNING.

STEFKOVICH

In the hours before

Local storm report, Feb 24, 6:46 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     NON-TSTM WND GST BRILLIANT               34.02N 87.78W
02/24/2007  E40 MPH          MARION             AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN NEAR BRILLIANT. ESTIMATED WIND
            GUSTS AROUND 40 MPH.

&&

LINHARES
Local storm report, Feb 24, 6:47 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST JASPER                  33.85N 87.27W
02/24/2007  E40 MPH          WALKER             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ACROSS WALKER COUNTY. WIND
            GUSTS ESTIMATED AROUND 40 MPH.

&&

LINHARES
Local storm report, Feb 24, 6:58 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST BIRMINGHAM              33.53N 86.80W
02/24/2007  M44 MPH          JEFFERSON          AL   BROADCAST MEDIA

            WIND GUSTS ON RED MOUNTAIN MEASURED AT 44 MPH.

&&

LINHARES
Local storm report, Feb 24, 7:17 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND DMG 7 N GUIN                34.07N 87.91W
02/24/2007                   MARION             AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES WERE BLOWN DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 45 AND COUNTY ROAD 42.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 9:36 PM CSTSevere Thunderstorm WarningBMXLamar39 min
Feb 24, 10:02 PM CSTSevere Thunderstorm WarningBMXFayette, Marion43 min
Feb 24, 10:27 PM CSTSevere Thunderstorm WarningBMXWalker, Winston48 min
Feb 24, 10:51 PM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa39 min
Feb 24, 11:06 PM CSTTornado WarningBMXPickens24 min
Feb 24, 11:29 PM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker46 min
Feb 24, 11:49 PM CSTTornado WarningBMXGreene, Sumter28 min
Feb 25, 12:40 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter35 min
Feb 25, 5:53 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.